Ask an Expert: View a Question
 
 
 
 

Ask an Expert is a free question-and-answer service about breast cancer and breast health that is available on weekends. If you'd like to ask a question or comment, please visit us again on Saturday or Sunday. In the meantime, please search the existing topics using the search tool at the top of the page. It's quite possible that one of our many existing topics already addresses your question.

If you would like a consultation with a breast specialist at the Johns Hopkins Avon Foundation Breast Center, call 443-997-8282. It is possible to get an appointment for a second opinion within a few days of contacting us.

We hope you find the information helpful!

ForumQuestionsAsk a Question
Complementary Medicine
Questions about Integrative and Complementary Medicine
722 Ask a Question

AskedPublicly Submitted Question
11/7/2016I had just asked the question about soy. I am very vigilant about checking all ingredients in foods, vitamins, etc. to make sure nothing elevates estrogen or might be potentially cancer causing. (I was stage 2 and had one lymph node involved.) Do I have to be concerned if, for example, one of the ingredients in my daily vitamin is known to have an effect on estrogen? I never really know where to draw the line! I shouldn't have referred just to soy, I actually meant anything that can elevate estrogen or cause/contribute to breast cancer. My multivitamin has 120 mcg of chromium piconlinate. I stopped taking it because I read reports that it may cause severe damage to chromosomes and gene mutation. So I'm trying to find a multi that doesn't have chromium picolinate or anything else that affects estrogen or is linked to cancer of any kind. I've been trying to lose weight and had started to take raspberry ketones (which were working great) but then read that there was speculation that it might be inappropriate for people with cancers that are sensitive to estrogen levels. So I stopped taking that.

I don't know just how careful I have to be with respect to taking vitamins/appetite suppressants that contain ingredients that either affect estrogen positively or could contribute to breast cancer! Should I continue stopping my multi that contains 120 mcg of picolinate? Should I stay away from anything that contains raspberry ketones?
RepliedJHU's Breast Center Reply
11/8/2016In general people don't need to take vitamin supplements. it is far better to get the vitamins and minerals we need through food. Do not however be concerned about the contents of a multivitamin. The philosophy is "when in doubt, leave it out."

Please note: This service is not intended to provide primary medical advice concerning specific medical care or treatment. Ask an Expert is a free service operated by health care professionals at the Johns Hopkins Avon Foundation Breast Center. Due to the volume of questions and their complexity, there are times when medical oncologists, surgeons, radiation oncologists or oncology nurses are consulted for their input. These individuals volunteer their time for this service and will respond as soon as they are able. Please do not post or send the same question to us in multiple locations or categories.

The contents of this portion of the website cannot be used as a substitute for a consultation with your doctor or other healthcare provider. It also may not represent the opinions of other Johns Hopkins professionals. It is a free service performed on volunteer time and intended to provide feedback to questions posted by consumers however should not be used as a directive or instructions to now follow. Seeing your own medical provider is always important in getting your needs and questions addressed. In the majority of cases, a clinical examination, review of pathology slides and xrays, along with other medical information is needed to truly provide a consultative service. If you wish to receive a formal consultation with our physicians please call 443-997-8282 for surgical appointments and 410-955-8964 for medical or radiation oncology appts. For breast imaging, call 410-955-4100.

 
 
 
 
 

© The Johns Hopkins University, The Johns Hopkins Hospital, and Johns Hopkins Health System, All rights reserved.